Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Dodge City, KS

September 21, 2019Hamilton County, Kansas

NWS Dodge City, KS issued this special weather statement at Sep 21, 2019, 7:13 PM MDT for Hamilton County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2019, 7:13 PM MDT (01:13 UTC)
Expired
Sep 21, 2019, 7:45 PM MDT
In force
32 min
Issued by
NWS Dodge City, KS

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 144 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1644 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

360 
WWUS83 KDDC 220113
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
713 PM MDT Sat Sep 21 2019
 
KSZ061-220145-
Hamilton KS-
713 PM MDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 745 PM 
MDT...

At 713 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Syracuse and Coolidge. 

LAT...LON 3826 10204 3826 10155 3782 10154 3780 10204
TIME...MOT...LOC 0113Z 262DEG 40KT 3797 10194 

$$

TATRO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Sep 21, 5:35 PM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 21, 5:35 PM MDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
635 PM CDT Sat Sep 21 2019

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Sunday)
Issued at 1243 PM CDT Sat Sep 21 2019

Thunderstorms are likely this evening in vicinity of a frontal
boundary as it stalls out across western Kansas. Steepening low/mid
level lapse rates and increased moisture with surface dewpoints well
up into the 60s(F) ahead of the advancing boundary will provide
ample instability to support thunderstorm development as capping
erodes. Meanwhile, dynamics aloft will be relatively favorable
with an increasingly difluent southwest flow and a strong +100kt
jet core lifting northeast across the high plains with a right
entrance region setting up generally across western Kansas,
virtually straddling the stalled frontal boundary. Combined with
SBCAPE values upward of 2500 J/kg and more than sufficient deep
layer shear, this will increase severe potential with large hail
and damaging winds the primary threat. Isolated tornadoes cannot
be ruled out.

Expect lows down into the 50s(F) in west central and portions of
southwest Kansas tonight behind the stalled boundary to the 60s(F)
in south central Kansas. Cooler air will surge into western Kansas
early Sunday morning behind a secondary and much stronger cold
front. As a result, look for highs only up into the 70s(F) for
much of the area Sunday afternoon with a few lower 80s(F) possible
near and along the Oklahoma border.

.LONG TERM...(Sunday night through Saturday)
Issued at 212 PM CDT Sat Sep 21 2019

Tranquil conditions are likely Monday as a drier air mass remains
settled across the Western High Plains while ridging aloft transitions
eastward through the region. Thunderstorm chances return early
Tuesday as medium range models show an upper level trough of low
pressure digging southeast across the Desert Southwest, setting up
an increasingly difluent southwest flow aloft across the high
plains of western Kansas. With a prevailing southerly flow pulling
moisture back into the area increasing instability, thunderstorms
will be possible Tuesday morning as a series of H5 vort maxima
eject out of the trough axis in the Desert Southwest and into the
South Plains. Initial development is expected in the panhandles of
Texas and Oklahoma with potential storms then possibly spreading
into southwest Kansas. Thunderstorm chances continue into Wednesday
as an upper level shortwave trough pushes east across the Upper
Midwest, sending an attendant cold front southward into
western/central Kansas. However, an expected weaker flow aloft
along with uncertainty as it pertains to timing and placement of
the frontal boundary will play factors into where the best chance
for storms will be.

Prevailing low level southerlies and ridging aloft transitioning
will result in warm up Monday with highs back up into the 80s(F).
Similar temperatures are expected through the middle part of the
week with yet another frontal boundary projected to push through
western Kansas by Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 630 PM CDT Sat Sep 21 2019

Thunderstorms will continue to develop and spread northeast across
portions of southwest and central Kansas through late this
evening, likely affecting KHYS and possibly KGCK and KDDC.
Otherwise, VFR conditions are expected to prevail overnight. Low
level stratus is then expected to develop across portions of
central Kansas early Sunday morning resulting in possible MVFR
cigs in the vicinity of KHYS and KDDC generally after 10Z.
Southerly winds around 15 to 30kt will persist across central and
much of southwest Kansas overnight as a surface low remains
anchored in southeast Colorado. A strong cold front will then push
through western Kansas early Sunday morning turning winds
northerly 15 to 25kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  78  54  85 /  60  30   0   0
GCK  55  78  52  86 /  50  10   0  10
EHA  55  78  53  86 /  20   0   0  10
LBL  58  78  53  86 /  30  10   0  10
HYS  57  77  53  83 /  80  40   0   0
P28  65  80  57  83 /  50  50   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Sep 21, 10:53 AM MDT, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1153 AM CDT Sat Sep 21 2019

KSZ030-031-043>046-061>066-074>081-084>090-221000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1153 AM CDT Sat Sep 21 2019 /1053 AM MDT Sat Sep 21 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible late this afternoon
into this evening as a weak frontal boundary pushes into, then stalls
out across western Kansas. Up to 2 inch hail and damaging winds
60 to 70 mph will be the main threats. However, isolated tornadoes
cannot be ruled out with the strongest storms. Periods of heavy
rainfall will also be possible with the strongest storms increasing
the potential for localized flooding.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible virtually every day Tuesday through
the end of the week. However, it is too early to determine the
potential for severe weather.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed along and east of a Wakeeney to
Garden City to Liberal line generally after 4pm.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Sep 21, 5:57 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
657 PM CDT Sat Sep 21 2019

KSZ044-045-220030-
Lane KS-Ness KS-
657 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS AND
NORTHEASTERN LANE COUNTIES UNTIL 730 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shields, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dighton, Utica, Pendennis and Shields.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.

LAT...LON 3869 10007 3844 10028 3850 10059 3870 10053
      3870 10031
TIME...MOT...LOC 2357Z 240DEG 41KT 3856 10040

TATRO
Local storm report, Sep 21, 6:16 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT SAT SEP 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     3 SE MCCRACKEN          38.58N 99.57W
09/21/2019  E60 MPH          RUSH               KS   STORM CHASER

&&

JDF
Special weather statement, Sep 21, 6:27 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
727 PM CDT Sat Sep 21 2019

KSZ045-220100-
Ness KS-
727 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS COUNTY UNTIL
800 PM CDT...

At 726 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bazine, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bazine and Brownell.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.

LAT...LON 3841 9959 3836 9985 3860 9991 3868 9959
TIME...MOT...LOC 0026Z 254DEG 44KT 3848 9978

TATRO
Local storm report, Sep 21, 6:53 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
753 PM CDT SAT SEP 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND GST     1 N LA CROSSE           38.55N 99.31W
09/21/2019  E60 MPH          RUSH               KS   STORM CHASER

            VISIBILITY WAS REDUCED TO ONE-EIGHTH OF A
            MILE DUE TO BLOWING DUST.

0730 PM     TSTM WND GST     4 NE SCHOENCHEN         38.75N 99.28W
09/21/2019  M62 MPH          ELLIS              KS   MESONET

&&
Special weather statement, Sep 21, 7:12 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
812 PM CDT Sat Sep 21 2019

KSZ031-045-046-220145-
Rush KS-Ellis KS-Ness KS-
812 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NESS...NORTHERN RUSH
AND SOUTHEASTERN ELLIS COUNTIES UNTIL 845 PM CDT...

At 811 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Walker to near Liebenthal to 6 miles north
of Hargrave to near McCracken. Movement was east at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Victoria, Walker, Schoenchen, McCracken, Liebenthal, Loretta,
Hargrave, Pfeifer and Munjor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Kansas.

LAT...LON 3870 9904 3870 9903 3862 9903 3860 9905
      3847 9968 3868 9961 3890 9904
TIME...MOT...LOC 0111Z 262DEG 41KT 3889 9907 3867 9932 3865 9943 3853
9960

TATRO
Special weather statement, Sep 21, 7:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
713 PM MDT Sat Sep 21 2019

KSZ061-220145-
Hamilton KS-
713 PM MDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 745 PM
MDT...

At 713 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Syracuse and Coolidge.

LAT...LON 3826 10204 3826 10155 3782 10154 3780 10204
TIME...MOT...LOC 0113Z 262DEG 40KT 3797 10194

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 6:25 PM MDTSevere Thunderstorm WarningDDCEllis, Rush50 min
Sep 21, 6:27 PM MDTSpecial Weather StatementDDCNess33 min
Sep 21, 7:11 PM MDTAreal Flood AdvisoryDDCEllis, Ness, Rush3 hr
Sep 21, 7:12 PM MDTSpecial Weather StatementDDCRush33 min
Sep 21, 7:32 PM MDTSpecial Weather StatementDDCLane28 min
Sep 21, 7:45 PM MDTSpecial Weather StatementDDCEllis30 min
Sep 21, 7:55 PM MDTSpecial Weather StatementDDCTrego35 min
Sep 21, 8:13 PM MDTSpecial Weather StatementDDCEllis47 min

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.